Alert archive / North Carolina / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 2, NWS Raleigh, NC

March 12, 2026Harnett County, Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 12, 2026, 11:58 AM EDT for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2026, 11:58 AM EDT (15:58 UTC)
Expired
Mar 12, 2026, 12:45 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harnett County, NC, Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 22 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 12:05 PM EDTTSTM WND DMG2 Nne Lillington, NCA few trees down in and east of Lillington.
Mar 12, 12:05 PM EDTTSTM WND DMG3 N Dunn, NCPower lines down on 100 block of Brinkley Rd.
Mar 12, 12:20 PM EDTTSTM WND DMG5 Sse Four Oaks, NCPictures from broadcast media partners show large broken tree limbs and a blown over trailer at at residences around Thompson Road and Faith Church Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 10:31 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2026-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2026-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS52 KRAH 121558
SVRRAH
NCC085-101-183-121645-
/O.NEW.KRAH.SV.W.0002.260312T1558Z-260312T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1158 AM EDT Thu Mar 12 2026

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Harnett County in central North Carolina...
  Southeastern Wake County in central North Carolina...
  Johnston County in central North Carolina...

* Until 1245 PM EDT.

* At 1157 AM EDT, a severe thunderstorm was located near Lillington,
  moving northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Raleigh, Smithfield, Lillington, Garner, Fuquay-Varina, Clayton,
  Dunn, Zebulon, Angier and Benson.

This includes the following highways...
 Interstate 95 between Mile Markers 107 and 70.
 Interstate 40 between Mile Markers 296 and 339.
 Interstate 440 between Mile Markers 11 and 16.
 Interstate 540 between Mile Markers 17 and 24.
 NC Highway 264 between Mile Markers 20 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3585 7827 3576 7824 3571 7816 3561 7813
      3558 7807 3542 7816 3535 7816 3532 7827
      3529 7831 3526 7847 3532 7854 3530 7858
      3525 7862 3527 7872 3526 7882 3523 7888
      3549 7898 3591 7852
TIME...MOT...LOC 1557Z 242DEG 55KT 3542 7876 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

22
1 follow-up statement
097 
WWUS52 KRAH 121636
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1236 PM EDT Thu Mar 12 2026

NCC085-101-183-121645-
/O.EXP.KRAH.SV.W.0002.000000T0000Z-260312T1645Z/
Harnett NC-Wake NC-Johnston NC-
1236 PM EDT Thu Mar 12 2026

...THE SEVERE THUNDERSTORM WARNING FOR HARNETT...SOUTHEASTERN WAKE
AND JOHNSTON COUNTIES WILL EXPIRE AT 1245 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central North Carolina.

&&

LAT...LON 3585 7827 3576 7824 3571 7816 3561 7813
      3558 7807 3542 7816 3535 7816 3532 7827
      3529 7831 3526 7847 3532 7854 3530 7858
      3525 7862 3527 7872 3526 7882 3523 7888
      3549 7898 3591 7852
TIME...MOT...LOC 1635Z 242DEG 55KT 3565 7822 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 6:35 AM EDT, 5 hours 23 minutes earlier. Its key messages:

  • As of 230 AM Thursday... 1) A strong cold front will bring widespread showers today, with the possibility of a few strong to severe thunderstorms primarily south and east of Raleigh late this morning. 2) Another strong cold front will shift across the region Monday and bring a low-predictablity risk for severe weather, primarily in the Sandhills and Coastal Plain.
Area forecast discussion, Mar 12, 6:35 AM EDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
635 AM EDT Thu Mar 12 2026

.WHAT HAS CHANGED...
As of 230 AM Thursday...

* No appreciable changes.

&&

.KEY MESSAGES...
As of 230 AM Thursday...

1) A strong cold front will bring widespread showers today, with the
possibility of a few strong to severe thunderstorms primarily south
and east of Raleigh late this morning.

2) Another strong cold front will shift across the region Monday and
bring a low-predictablity risk for severe weather, primarily in the
Sandhills and Coastal Plain.

&&

.DISCUSSION...
As of 230 AM Thursday...

1) A strong cold front will bring widespread showers today, with the
possibility of a few strong to severe thunderstorms primarily south
and east of Raleigh late this morning.

Water vapor imagery this morning depicted a strong vort max moving
across and triggering convection over the Gulf states. A few weaker
perturbations were also evident stretching light to moderate
rainfall north into the southern Appalachians.

At the sfc, latest analysis depicted the strong cold front just west
of the NC mountains pushing into far eastern TN.  Dew points across
central NC this morning aren't overly impressive, largely in the mid
50s to lower 60s with higher dew points locked ahead of the
advancing squall line in the Deep South. However, with time, expect
some of that deeper moisture to advect north into our area ahead of
the advancing cold front. As strong mid-level height falls spread
across the southeast this morning, the line of convection will push
east across central NC through mid afternoon.

Strengthening flow aloft will increase bulk layer shear upwards of
60 kts during this time. As such, if any instability can be realized
later this morning/early afternoon a low-end severe threat will be
possible. The 00Z HREF updraft helicity swaths were largely
clustered along the NC/SC border up into the Sandhills and Coastal
Plain which generally aligns with latest upstream radar and
observational trends.  Forecasted hodographs largely indicate strong
mid/upper-level shear, with weaker lower-level shear. As such, think
that any organized storms would largely favor a severe wind gust
threat via mixing of stronger winds aloft to the sfc and a lesser
hail threat. While an isolated tornado can't be ruled out, the
better instability/kinematic combo for tornadoes will be to our
south.

The severe threat should largely end by ~19Z as the cold front
quickly sweeps east of our area. Although lingering light
precipitation will be possible through ~21Z. Some CAMs are trying to
generate snow on the back-end of the exiting precipitation along the
NC/VA border. However, looking at forecast soundings in this
vicinity, saturation in the DGZ is limited, and dry air quickly
advects in from the west. As such, while there could be a few flakes
that mix in across the NC/VA border no accumulation nor impacts
would be expected.

Rather anomalous warm temperatures this morning should drastically
cool with frontal passage this morning/early afternoon. Overnight
temps tonight will drop into the lower 30s.

KEY MESSAGE 2... Another strong cold front will shift across the
region Monday and bring a low-predictablity risk for severe weather,
primarily in the Sandhills and Coastal Plain.

Overall there is reasonably good confidence in the evolution of the
mid/upper level pattern within the medium range. A more highly
amplified system is expected to develop over the northern/central
CONUS Sun and progress eastward into the Great Lakes into the TN
Valley by Mon. At the surface, this will result in a stationary
boundary over the Carolinas to lift northward as a warm front Sun
into Sun evening as surface high pressure strengthens off the
Northeast coast while at the same time low pressure deepens over the
OH Valley. Strengthening southwesterly flow will result in a narrow
window of moisture return into the region ahead of yet another
strong cold frontal passage.

The overwhelming trend within the ensemble guidance is a slightly
slower and more amplified trough as it progresses through the
Midwest, Ohio Valley and Great Lakes. This has resulted in a roughly
6hr-12hr delay in the cold fropa among mean MSLP fields, with the
most likely timing now centered in the 15z Mon to 00z Tues; which is
diurnally favorable for severe weather. A complication to the
convective risk appears to be a signal for morning stratus layer,
especially in the initially upslope region into the Piedmont.
Instability still appears to weak overall (500 J/kg or less and
maximized over the Coastal Plain) and result in a highly conditional
high-shear, low-cape setup that will need to be watched closely.
Mostly straight hodographs with 40-60 kts of deep layer shear
oriented parallel to the cold front will favor strong to severe
winds to be the primary severe hazard if a severe threat were to
develop. Low-level shear of > 20 kts and 0-1 SRH of > 100 m2/s2 also
suggests a low-end tornado threat can't be ruled out.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 635 AM Thursday...

The sfc cold front and associated showers have entered the NC
Foothills this morning. Showers should start to impact KINT/KGSO by
~12 to 13Z, with accompanying MVFR ceilings likely at times (any
steadier rain could drop ceilings to IFR briefly). This convection
should move through the rest of central NC through ~21Z when it'll
push east of our area. Associated brief drops to MVFR/IFR are likely
at all terminals through this period. Instability may favor a low-
end storm threat, most favored at FAY, where a TEMPO for TSRA was
maintained. VFR should return by ~00Z.

Sswly sfc gusts will pick up here shortly ahead of the surging cold
front (strongest at KFAY/KRWI). Expect a quick surge of nwly gusts
immediately behind the front before diminishing overnight.

Outlook: VFR returns Fri into Sat, with some gusty sswly sfc flow
possible Friday and again on Monday. Increasing moisture return
followed by another cold front will bring a return to sub-VFR
conditions and showers on Sunday and Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Luchetti/AS
AVIATION...Luchetti/Kren
Hazardous weather outlook, Mar 12, 10:34 AM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1034 AM EDT Thu Mar 12 2026

NCZ007>011-021>025-038-131445-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Davidson-
1034 AM EDT Thu Mar 12 2026

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ026>028-039>041-073-074-131445-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Stanly-Montgomery-
1034 AM EDT Thu Mar 12 2026

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal (Level 1 of 5) risk of strong to severe storms
through early this afternoon ahead of a strong cold front. The main
hazard is locally damaging winds, although isolated hail will also be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-075>078-083>086-088-089-131445-
Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
1034 AM EDT Thu Mar 12 2026

...SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 12, 10:57 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
1057 AM EDT Thu Mar 12 2026

NCZ040-075>077-121600-
Lee NC-Chatham NC-Harnett NC-Moore NC-
1057 AM EDT Thu Mar 12 2026

...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHWESTERN HARNETT...
LEE AND SOUTHERN CHATHAM COUNTIES THROUGH NOON EDT...

At 1057 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Biscoe, or 13 miles east of Troy, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanford, Pittsboro, Carthage, Goldston, Whispering Pines, Broadway,
Robbins, Vass, Cameron and Lemon Springs.

This includes US 1 between Mile Markers 69 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central North Carolina.

&&

LAT...LON 3552 7962 3551 7956 3552 7955 3557 7955
      3577 7932 3565 7901 3561 7899 3560 7899
      3532 7883 3520 7966 3524 7967 3525 7970
      3528 7971 3531 7971 3541 7974
TIME...MOT...LOC 1457Z 239DEG 35KT 3533 7966

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

22
Local storm report, Mar 12, 11:28 AM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1128 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     Tstm Wnd Gst     1 SSW Whispering Pines  35.24N 79.39W
03/12/2026  M52 MPH          Moore              NC   Official NWS Obs

            Peak wind gust of 52 at KSOP, the Moore
            County Airport, at 1113 am EDT.

&&
Special weather statement, Mar 12, 11:29 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1129 AM EDT Thu Mar 12 2026

NCZ074-075-084>086-121615-
Scotland NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
1129 AM EDT Thu Mar 12 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MOORE...NORTHEASTERN
SCOTLAND...SOUTHEASTERN MONTGOMERY...RICHMOND AND HOKE COUNTIES
THROUGH 1215 PM EDT...

At 1129 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 9 miles southwest of Southern Pines, moving northeast at
50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pines, Rockingham, Raeford, Carthage, Pinehurst, Aberdeen,
Hoffman, Whispering Pines, Pinebluff and Ellerbe.

This includes Interstate 73 between Mile Markers 26 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central North Carolina.

&&

LAT...LON 3493 7981 3514 7993 3537 7942 3522 7921
      3496 7906
TIME...MOT...LOC 1529Z 240DEG 43KT 3511 7954

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

22
Local storm report, Mar 12, 11:34 AM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1134 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Tstm Wnd Dmg     1 NW Whispering Pines   35.26N 79.39W
03/12/2026                   Moore              NC   911 Call Center

            Tree down blocking both lanes of Rays Bridge
            Road.

&&
Local storm report, Mar 12, 11:35 AM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1135 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     Tstm Wnd Dmg     4 S Vass                35.19N 79.30W
03/12/2026                   Moore              NC   911 Call Center

            Tree blocking Youngs Road.

&&
Local storm report, Mar 12, 11:48 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1148 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Tstm Wnd Dmg     2 NNE Vass              35.28N 79.27W
03/12/2026                   Moore              NC   911 Call Center

            Trees down on Cranes Creek Road and Mcleod
            Street in Vass.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 10:23 AM EDTSpecial Weather StatementRAHChatham, Lee, Montgomery, Moore52 min
Mar 12, 10:57 AM EDTSpecial Weather StatementRAHChatham, Harnett, Lee, Moore63 min
Mar 12, 11:12 AM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore48 min
Mar 12, 11:29 AM EDTSpecial Weather StatementRAHHoke, Moore, Richmond46 min
Mar 12, 12:19 PM EDTSpecial Weather StatementRAHCumberland, Hoke41 min
Mar 12, 1:06 PM EDTSpecial Weather StatementRAHSampson24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.